Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Having jaundice. Reduced after phototherapy. Suggested to use Gardenal Syrup. Side effects?

DOCTOR OF THE MONTH - Feb 2013
Feb 2013
User rating for this question
Very Good
Answered by

Pediatrician
Practicing since : 2002
Answered : 3176 Questions
Question
Hi,

My son of 9 days old is having Jaundice (12.8) now. Initially it was 16.8 and after phototherapy for a couple of days, it was reduced to 10.2. After 4 days it is increased to 12.8 now. Doctor has suggested to use 'Gardenal Syrup'. As per the chemist, it seems to be used for seizures and there are some side effects for this. I would like to know whether it is advisable to use this syrup or not?

Thanks for in advance,

Regards,

XXXXXX..
Posted Sat, 29 Jun 2013 in Child Health
 
 
Answered by Dr. E Venkata Ramana 40 minutes later
Hi XXXXXXX

Thank you for your query on Healthcare Magic.

Gardenal contains phenobarbitone and usually it is used in seizures. The side effects are usually minimal if it is used in prescribed dose and for shorter periods.

Gardenal is also prescribed in neonates with jaundice as phenobarbitone will help the liver to metabolize the bilirubin causing its excretion in urine.

In this way gardenal helps to lower the bilirubin level in the blood thus decreasing jaundice.

As gardenal is given for shorter duration like for 5 days in jaundice in neonates, you can follow your pediatrician advise without worrying about the side effects.

Hope I have answered your query, if you have any clarification please let me know.

Wish you happy parenting and you son good health.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Having jaundice. Reduced after phototherapy. Suggested to use Gardenal Syrup. Side effects? 1 minute later
Thank you a lot..Venkata..
 
 
Answered by Dr. E Venkata Ramana 11 minutes later
Hi XXXXXXX

Thank you for getting back and for your kind appreciation.

I wish your son good health.

Once again thank you for contacting me on Healthcare Magic.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor